To determine whether women using anastrozole (an aromatase inhibitor, which suppresses estrogen synthesis) are likely to have retinal hemorrhages.
Fundus photographs were obtained for a study comparing effects on vision and the eye of anastrozole (1 mg/d) and tamoxifen (20 mg/d) for women receiving adjuvant endocrine therapy for early-stage breast cancer. Photographs (2 eyes per subject) were evaluated for hemorrhages by an ophthalmologist masked from identifying subject information. The presence of hemorrhages was assessed for 35 anastrozole users, 38 amenorrheic tamoxifen users, and 53 amenorrheic (peri- or postmenopausal) control subjects not using any endocrine medication. The age range was 43 to 69 years; only subjects reporting normal vision and healthy eyes were recruited. Photographs from 36 tamoxifen users from a previous study also were assessed. Views of the fundus extended appreciably beyond the posterior pole for all tamoxifen and anastrozole users, and for 38 of the control subjects. Photographic assessments were compared with medical history and blood pressure data, and optical coherence tomography was used for quantifying aspects of foveal shape that might be affected by vitreoretinal traction.
Four anastrozole users and no contemporaneous tamoxifen users but one previously tested tamoxifen user had retinal hemorrhages, in each case within the posterior pole. Two anastrozole users had a flame hemorrhage (in the retinal nerve fiber layer), and two had a blot hemorrhage (deeper in the retina). No control subjects were observed to have hemorrhages.
Anastrozole use appears to be associated with an increased prevalence of retinal hemorrhages. The hemorrhages may mark systemic vascular compromise resulting from estrogen depletion, and/or they may be consequences of vitreoretinal traction resulting from estrogen depletion. They may also depend on the use of medications for controlling common anastrozole-induced side effects. Prospective studies need to be conducted with larger numbers of subjects.